Oregon, 2009

High Wind in Oregon, February 23 to 24, 2009

February 23 to 24, 2009 · NWS PQR · 3 events in 3 counties and zones

A strong Pacific winter storm brought high winds to the north and central Oregon Coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific winter storm brought high winds to the north and central Oregon Coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Feb 23, 8:35 PM PST, 40 minutes earlier.

Area forecast discussion, Feb 23, 8:35 PM PST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
835 PM PST MON FEB 23 2009

.SYNOPSIS...A COMPACT LOW PRESSURE SYSTEM OFF THE SOUTH OREGON COAST
THIS EVENING WILL MOVE ASHORE ALONG THE NORTH WASHINGTON COAST TUE
MORNING. WINDY CONDITIONS WILL DEVELOP ALONG THE COAST...ESPECIALLY
THE HEADLANDS...TONIGHT AND CONTINUE UNTIL SUNRISE. A FRONTAL
BOUNDARY WILL MOVE THROUGH THE FORECAST AREA TONIGHT AND TUESDAY
MORNING. ANOTHER WEATHER DISTURBANCE TO THE SOUTHWEST OF THIS LOW
WILL MOVE THROUGH SOUTHERN OREGON AND AFFECT OUR FORECAST AREA AS
WELL TUE NIGHT AND WED. YET ANOTHER LOW OVER SOUTHERN BRITISH
COLUMBIA TUE NIGHT WILL DRIFT SW WED AND SIT OFF THE PAC NW COAST
THROUGH AT LEAST FRI FOR CONTINUED UNSETTLED CONDITIONS. SNOW LEVELS
WILL DROP BELOW THE PASSES TONIGHT AND CONTINUE TO GRADUALLY LOWER
THROUGH THE WEEK.
&&

.SHORT TERM...THE INITIAL FRONTAL BOUNDARY CROSSED THE CASCADE
MOUNTAINS AROUND 4 PM THIS AFTERNOON AND HAS TRACKED RAPIDLY EASTWARD
THROUGH THE EVENING. THE SECOND WRAP OF THE FRONT AROUND THE COMPACT
LOW OFFSHORE IS CURRENTLY SPREADING A SECOND ROUND OF PRECIPITATION
ACROSS THE COAST AND COAST RANGE. CLOSER TO THE LOW CENTER SHOWERS
HAVE BEEN OCCASIONALLY STRENGTHENING TO PRODUCE A FEW STRIKES OF
LIGHTNING. SO FAR 90 MILES OFFSHORE HAS BEEN THE CLOSEST STRIKES TO
THE COAST BUT AS THE LOW TRACKS NE TONIGHT AND TUE MORNING ISOLATED
THUNDERSTORMS WILL BE POSSIBLE ALONG THE COAST AND OVER THE COASTAL
WATERS JUST TO THE SE OF THE LOW CENTER. SOUTHERLY WINDS ALONG THE
COAST ARE ANOTHER CONCERN TONIGHT WITH GUSTS INCREASING INTO THE 60
MPH RANGE ON HEADLANDS LATE THIS EVENING THROUGH TUE MORNING. SNOW
LEVELS WILL ALSO FALL TO 3000 FT NORTH AND 4000 FT SOUTH TONIGHT.

THE UPPER TROUGH AND ASSOCIATED JET WILL HANG OVER THE AREA THROUGH
MUCH OF TUE WITH THE SURFACE BOUNDARY EXTENDING FROM NE WA TO SW
OREGON. BASED ON LOWERING SNOW LEVELS AND GOOD OROGRAPHIC FLOW INTO
THE CASCADES...A SNOW ADVISORY IS IN EFFECT FOR THE CASCADES FROM
MIDNIGHT TONIGHT THROUGH EARLY WEDNESDAY MORNING. A SECONDARY IMPULSE
APPROACHES SW OREGON LATE TUE NIGHT TO MAINTAIN HIGH POPS. MODELS
THEN SHOW AN UPPER LOW FORMING OVER SW BRITISH COLUMBIA 06Z WED AND
SAG IT SW WED. THIS WILL KEEP UNSETTLED CONDITIONS WITH SNOW LEVELS
BELOW THE PASSES DURING THE MID PART OF THE WEEK. RUTHFORD/WEISHAAR

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...BY EARLY
FRIDAY MORNING...REMNANTS OF THE STUBBORN TROUGH WILL MOVE INLAND AND
POSSIBLY ALLOW SOME BRIEF RIDGING TO OCCUR ON FRI AND SAT BEFORE
ANOTHER SYSTEM IMPACTS THE AREA FOR THE REMAINDER OF THE PERIOD.
ATMOSPHERE HAS BEEN ABLE TO SUPPORT LONG LIVED OFFSHORE LOWS AND WILL
CONTINUE TO DO SO INTO NEXT WEEK. KEPT POPS ABOVE CLIMO...THOUGH
STILL UNCERTAIN ABOUT STRENGTH OF RIDGING...SO LEFT POPS NEAR CLIMO
FOR THU AND FRI. WOLFE

&&

.AVIATION...A 995 MB SURFACE LOW CONTINUES TO MOVE TOWARD THE
SOUTHERN TIP OF VANCOUVER ISLAND TONIGHT. VFR CONDITIONS WILL
PREVAIL THIS EVENING BEHIND THE ASSOCIATED OCCLUDED FRONT.
HOWEVER...AREAS OF MVFR WILL REDEVELOP LATER THIS EVENING AS THE
MAIN LOW BRINGS RAIN BACK TO THE AREA. AS PRESSURE BUILDS FROM THE
SOUTH...SOUTHERLY WINDS ARE EXPECTED TO GUST TO 25 KT TONIGHT INLAND
VALLEYS AND LOCALLY TO 50 KTS ALONG THE COAST. MEANWHILE...
PERSISTENT OFFSHORE FLOW THROUGH THE GORGE WILL CONTINUE TO WEAKEN
TONIGHT AND TUESDAY.

.KPDX AND APPROACHES...MAINLY VFR CONDITIONS...BUT SOME MVFR MAY
FORM LATER THIS EVENING AS THE MAIN LOW SPREADS RAIN ACROSS THE
AREA. SOUTH WINDS WILL DEVELOP LATER TONIGHT WITH GUSTS TO 25 KT.
EAST WINDS NEAR THE GORGE WILL WEAKEN LATER TONIGHT.

&&

.MARINE...A 995 MB SURFACE LOW INSIDE 130W AT 04Z WILL MOVE
NORTHEAST AND SLOWLY WEAKEN AS IT APPROACHES VANCOUVER ISLAND
TONIGHT. THE INITIAL FRONT HAS PUSHED ONTO THE COAST BUT A SECONDARY
FRONT DEVELOPING WITH THE UPPER LOW WILL PUSH ACROSS THE AREA THIS
EVENING THROUGH TONIGHT. TSTMS ARE POSSIBLE TONIGHT WITH THIS
FEATURE. GALE FORCE WINDS WILL CONTINUE INTO TUESDAY MORNING. LOCAL
GUSTS DURING THE NIGHT WILL PUSH STORM FORCE. THE LOW WILL STALL
NEAR VANCOUVER ISLAND TUESDAY...THEN WEAKEN AND DROP SOUTH AGAIN
AROUND WEDNESDAY.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...GALE WARNING CAPE SHOALWATER TO FLORENCE THROUGH TUESDAY
          MORNING.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR LATE
          TONIGHT THROUGH TUESDAY MORNING.
        HIGH WIND WARNING FOR THE CENTRAL OREGON COAST LATE THIS
          EVENING THROUGH 7 AM TUE.
        HIGH WIND WARNING FOR THE NORTH OREGON AND SOUTH WASHINGTON
          COAST TONIGHT THROUGH 7 AM TUE.
        WINTER WEATHER ADVISORY FOR SNOW SOUTH WASHINGTON AND NORTH
          CENTRAL OREGON CASCADES TONIGHT THROUGH TUE NIGHT.
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Feb 23, 5:05 AM PST, 16 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
505 AM PST MON FEB 23 2009

ORZ001-002-WAZ021-241430-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
505 AM PST MON FEB 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE IMMEDIATE COAST OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WATCH IS IN EFFECT FOR TONIGHT. SEE PDXNPWPQR FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ011-013-WAZ019-241430-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
505 AM PST MON FEB 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING SNOW WITH SNOW LEVELS LOWERING BELOW PASS ELEVATIONS
TONIGHT. SEE PDXSPSPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ACCUMULATING SNOW TO BELOW PASS ELEVATIONS IS EXPECTED AT TIMES
THIS WEEK. SEE PDXSPSPQR FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

PZZ250-255-270-275-241430-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
505 AM PST MON FEB 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST OREGON AND
SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT THIS AFTERNOON THROUGH TUESDAY
MORNING. SEE PDXCWFPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003>010-012-014-WAZ020-022-023-039-040-241430-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
505 AM PST MON FEB 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OREGON AND
SOUTHWEST WASHINGTON EXCLUDING THE COAST AND THE CASCADES.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

Event by event

3 high wind. Local standard time, as filed.

High Wind, Central Oregon Coast

When
February 23, 9:15 PM PST to 10:15 PM PST
Where
Central Oregon Coast forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways

A Pacific front brought wind gusts up to 51 kt to the Yaquina Bay.

High Wind, Northern Oregon Coast

When
February 23, 10:05 PM PST to 11:05 PM PST
Where
Northern Oregon Coast forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet

A Pacific front brought sustained winds of 40 kt with gusts up to 43 kt to Garibaldi. Strong winds were also reported at Cape Mears, with gusts up to 56 kt.

High Wind, Central Coast Range of W Oregon

When
February 24, 12:15 AM PST
Where
Central Coast Range of W Oregon forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

A Pacific front brought wind gusts up to 51 kt to the Rockhouse RAWS station.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153050, 153049, 153053.